Topic: Delirium

Am afraid my dad's condition has taken a turn for the worse since the encouraging blood tests results mid month.  The mets near the bottom of his spine hurt more, and the ONC concluded that TS-1 no longer works, and we did another round of tomotherapy to treat that.  The ONC also added steroid to treat inflammation of his mets, and oral morphine to help manage the pain.  After the tomotherapy sessions, the pain finally subsided.  However since last Tuesday he has been having black stool, and the ONC said it's probably a side effect of the Avastin he had.  CA19-9 also increased from 49 to 78. His blood counts were low so we had blood transfusion last week.  The black stool stopped finally today, but since Fri night he has been in delirium and had become agitated.  He's pacing the house and cannot sit still nor lie down for more than 2 mins.  He's also crying and yelling, sighing loudly and repeatedly saying the same things.
We are goin back to the ONC tomorrow and his plan for my dad is Abraxane+Gemzar.  However if he remains in this stage my mom and I are inclined to postpone the chemo.  I read delirium can be result from hypercalcemia, side effects of the chemo or steroid.  It can also be something more serious and I can't bring myself to imagining them.  I am afraid of what lies ahead for us.  Dad's positive energy is all gone now.  It kills me to see him like this.
Val

Re: Delirium

Dear Val, delirium can also come from side effects of pain killers. My husband was on Morphine and eventually we had to add Haldol which seemed to control the hallucinations very well. Ativan  worked well for agitation and he had no side effects from that. We have seen on here too that a high ammonia level can cause delirium.  Good luck tomorrow and BE STRONG!

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: Delirium

valvong: In order to rule out hepatic encephalopathy, a simple blood test will reveal the ammonia levels.  I would contact your Dad's  physician - now. 
Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Delirium

Thanks a lot Lainy and Marion, it was Sunday and or ONC was not in town.  We will go to the hospital today and do as you suggested.  Dad's not as agitated but still seems restless.
Thanks again,
Val

Re: Delirium

Good decision, Val. Please try and update us, I am relieved, as he is where he should be until things are figured out. We are with you!

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: Delirium

Val,

So glad to hear that you will be going to the hospital with your dad today as he needs to be seen by his medical team. When my dad got agitated he was given Haloperidol and that worked well for him. Please let us know how things go today and know that we are here for you as well. Hope that all goes well today for you both.

Hugs,

Gavin

Any advice or comments I give are based on personal experiences and knowledge and are my opinions only, they are not to be substituted for professional medical advice. Please seek professional advice from a qualified doctor or medical professional.

7 (edited by valwong Wed, 02 Jul 2014 19:27:21)

Re: Delirium

Thanks again, guys.  The dr visit was inconclusive, my dad acted quite normal in front of the ONC, and according to the blood test the ONC suggested the delirium might have to do with the morphine and steroid he took.  Given the pain is by and large gone now, he suggested to dial down the meds and monitor for a week.  The other possibility is brain tumor, which we fear - but from observation the ONC didn't think it's likely.  We will need MRI to confirm that.
When he returned home, he's restless again and only manages to sleep 5hrs a day even with sleeping pills.  He keeps telling us how worried he is for us, and repeats the same things over and over again. I am gonna call the ONC today just to make sure, I don't even know who else I can seek professional advice from regarding patients' psychology in HK.
Many thanks for the thoughts.  It's very scary to think my dad's leaving me and I try not to let my mind wander towards that direction.
Val

Re: Delirium

Val, I don't get why the ONC says it IS the Meds which is very likely but gave him nothing for the agitation! Ativan would really help. Personally I would not dial down the pain Meds as IF the pain starts in again it will take more to get him as comfortable as he was, He really needs something for agitation plus his pain Meds. That is the treatment most of the ONCS give. Again, ask about Haldol to stop the hallucinations.

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: Delirium

Lainy, thanks a lot for the quick feedback,  I forgot to mention the ONC did give my dad Xanax, which seemed to have worked on the first day.  He was able to get some sleep.  I am just weary of more drugs -> more  side effects.  He was already suffering from insomnia, loss of appetite and constipation.  Xanax (or something else in his cocktail) is giving him uncontrollable bowels his week - something that's embarrassing but more importantly, devastating for him.  I will ask about haldol so thanks again.  Sometimes our struggle is that we don't wanna act like we are undermining the ONC.  Whenever I ask him something, I always put in a disclaimer saying "not meaning to question/ undermine/ doubt your professional judgements here, Sir". Don't get me wrong our ONC is a very nice, genial and personable guy.  Maybe it's the whole Chinese Confucius way of respecting teachers, or maybe it's just me.

Re: Delirium

Hello Val. See, biggest problem here is that CC is a very strange monster with a mind of his own therefore the bottom line is comfort, no matter what one has to do or the pain and agitation will get out of hand, trust me I know. Once it is out of hand it will be harder to get control again. Dad is better off with pain Meds that bind him up then he an take something to make him go. That's just the way CC rolls. You take one Med for this and then that occurs. Like a dog chasing his tail. I don't want to scare you but when things are out of control you may not get the comfort back. There is something for all the below effects:
Not eating, constipation, Diarrhea, pain, agitation, hallucinations......no need for him to suffer. You are doing a good job and I can see you are such a loving daughter. Keep up the good work and be strong!

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.